Boy, 5, rushed to hospital after eating popular supermarket snack
By Frances Sheen
May 12 2019
A distraught mum has warned others to be careful after her five-year-old son ended up in hospital after eating a snack from a supermarket.
Posting on the Facebook group North Shore Mums, mum Jen warned other mothers to be aware of a little-known deficiency that is triggered when eating fava beans - also known as broad beans.
She said that her son became very ill and was admitted to hospital after eating packs of roasted fava beans - sold in supermarkets - due to a g6pd efficiency, which affects 400 million people worldwide.
Jen writes: ‘Ever eaten or given your kids fava beans?
‘Just something to be aware of .... my 5 year old is currently in hospital and very sick after eating 3 packets of these this week.
‘He’s had a pack or so every now and then but not as much as he did this week.
We thought he just had a cold but yesterday we noticed he was actually yellow in colour, his urine was dark, he could barely wake up. Took him to doctor and they said straight to emergency.
‘Apparently he has g6pd deficiency which we never knew about - where symptoms are triggered. The main triggers are moth balls and lava beans. 400m [million] people world wide have it.
‘This led to his body breaking down his red blood cells.
‘Our son will be fine but just thought it was something that was useful to know as we certainly had no idea!’
G6PD (glucose-6-phosphate dehydrogenase) is described as a genetic disorder that most often affects males. Says KidsHealth: ‘It happens when the body doesn't have enough of an enzyme enzyme called glucose-6-phosphate dehydrogenase (G6PD).’
‘G6PD helps red blood cells work. It also protects them from substances in the blood that could harm them.
‘In people with G6PD deficiency, either the red blood cells do not make enough G6PD or what they do make doesn't work as it should. Without enough G6PD to protect them, the red blood cells break apart.’
As well as fava beans and moth balls, some antibiotics, painkillers and antimalarial drugs are also a trigger.
Anyone with any concerns should speak to their local doctor or health service.